Oklahoma, 2018

Hail in Oklahoma, June 5, 2018

June 5, 2018 · NWS OUN · 2 events in 2 counties and zones

Storms formed out ahead of a warm front in central Oklahoma after midnight on the 5th. These storms produced a few severe hail stones as they moved southeastward across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed out ahead of a warm front in central Oklahoma after midnight on the 5th. These storms produced a few severe hail stones as they moved southeastward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 4, 9:50 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 9:50 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1050 PM CDT Mon Jun 4 2018

.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
Generally VFR conditions are expected to continue.

Confidence is increasing that MVFR/IFR conditions will occur
08-14 UTC in western Oklahoma. Plan to add mention at KCSM
and KWWR. These conditions may linger as long as 18 UTC in
these areas. Will not not mention due to low confidence of
occurrence at other sites.

Plan to go with VCSH/VCTS at KOKC and KOUN before 13 UTC where
confidence of occurrence is moderate to high. Brief variable gusty
winds and MVFR or lower conditions are possible if TSRA affects
KOKC and KOUN. Otherwise, confidence of occurrence of -TSRA/-SHRA
is too low to mention.

MBS

&&

.PREV DISCUSSION... /issued 710 PM CDT Mon Jun 4 2018/

..Update...

DISCUSSION...
Subsidence behind departing remnant MCS/MCV has prevented
convective development this afternoon. 00z OUN sounding shows deep
warm layer and significant CIN to prevent surfaced based
convection. Some mid-level clouds have increased within a band
from south- central Kansas into central Oklahoma early this
evening in response to shortwave trough that will quickly pass
through. But, most if not all of the convection that forms tonight
should be late (after midnight) across southern and central
Oklahoma. This is where weak mid-level ascent/moistening will be
focused in response to second PV anomaly within northwest flow
aloft that will pass just to our northeast. Development/coverage
is conditional on how much moistening can occur within isentropic
ascent regime. But given current short term model depictions, it
seems plausible that at least some convection will form in the
vicinity of I-35 across roughly the southern half of the state
during the predawn hours. Veering wind profile with height will
result in ~40 knots effective shear in a modestly unstable
environment (MUCAPE 1,000-1,500 J/kg) which could support storms
with small hail, and perhaps a low-end marginally severe hail/wind
threat late tonight.

BRB

PREV DISCUSSION... /issued 232 PM CDT Mon Jun 4 2018/

DISCUSSION...
Showers associated from MCV from the morning convection will
continue to affect portions of southern OK the rest of this
afternoon as the MCV moves east along the Red River. There is still
some uncertainty for if/where additional storms will develop this
afternoon and early evening due to the effects of the earlier
convection. Some isolated to widely scattered storms could still
develop this afternoon and early evening. A few of these storms may
become strong/severe.

It still looks like the greatest potential for more scattered to
widespread storms will be later this evening into Tuesday morning as
a shortwave moves southeast across Oklahoma. These storms are
expected to develop later this evening in parts of central OK.
Models then show these storms moving south or southeast as a MCS
across portions of southern OK and north TX. Some of these storms
could become strong to severe with large hail and strong winds.

A disturbance moving across the Central/Northern Plains may bring a
chance for showers/storms to parts of northern Oklahoma Wednesday
night. The majority of the rain is expected to remain north in
Kansas but some activity could build south into the fa.

What happens the rest of the week into the weekend in terms of
whether there will be any rain or not for parts of the area will
depend on where the center of the ridge decides to set up and how
strong said ridge will be. Models continue to differ from run to run
with the axis either just west of the area or the center of the
upper high sitting over the Southern Plains. If the ridge remains
just west and/or isn't very strong, small disturbances moving in the
flow could bring off and on chances for showers/storms to parts of
the fa, but if the center of the high builds into the Southern
Plains this would be less likely. Either way, many locations will
likely remain dry the end of this week into the weekend. With the
uncertainty if and when these small weak disturbances may affect the
fa will leave PoPs out of the forecast after Wednesday night for now
and see if there becomes more consistency with any one disturbance.

The influence of the ridge no matter its position will cause
temperatures to warm back into the 90s and triple digits by the
latter half of this week. Triple digit heat index values will also
be possible this week.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

16/17
Hazardous weather outlook, Jun 4, 4:37 PM CST, 9 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
537 PM CDT Mon Jun 4 2018

OKZ004>048-050>052-TXZ083>090-052245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
537 PM CDT Mon Jun 4 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated thunderstorms could form later this evening across
portions of the area, mainly western, northern, and central
Oklahoma. Thunderstorms will become more numerous after midnight
across central and southern Oklahoma. Strong thunderstorms with
small hail and strong wind gusts may occur. A few marginally
severe thunderstorms are also possible with hail up to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Some thunderstorms may still be occurring from the overnight hours
into Tuesday morning across southeastern Oklahoma. There is the
potential of isolated storms forming Tuesday afternoon across the
eastern Texas and Oklahoma panhandles with a marginal risk of
severe storms, mainly west of a line from Reydon and Erick
Oklahoma to Quanah, Crowell and Munday Texas.

Thunderstorms will also be possible Wednesday night across
northwestern Oklahoma.

.Heat...
Hot temperatures are expected to return Wednesday with upper 90s
or triple digit afternoon heat index values expected through much
of the area Wednesday through Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 4, 11:31 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1231 AM CDT TUE JUN 5 2018

OKZ027-039-040-046-050600-
Grady OK-Stephens OK-Carter OK-Garvin OK-
1231 AM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern
Stephens...northwestern Carter and western Garvin Counties Until 100
AM CDT...

AT 1230 AM CDT, a strong thunderstorm was located 6 miles southwest
of Lindsay, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3441 9748 3477 9780 3488 9767 3486 9767
      3486 9762 3463 9722
TIME...MOT...LOC 0530Z 313DEG 21KT 3477 9768

WR
Special weather statement, Jun 5, 1:48 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
248 AM CDT TUE JUN 5 2018

OKZ046-050815-
Carter OK-
248 AM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Carter County Until
315 AM CDT...

AT 244 AM CDT, a strong thunderstorm was located 5 miles southwest of
Springer, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Ardmore, Lone Grove, Dickson, Springer and northwestern Lake Murray.

This includes Interstate 35 between mile markers 26 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3427 9736 3437 9723 3421 9696 3416 9702
      3407 9718 3407 9723
TIME...MOT...LOC 0744Z 315DEG 22KT 3427 9722

WR

The radar

The Norman radar (KTLX), 127 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carter

When
June 5, 2:15 AM CST
Where
Carter County, 0.9 mi NW of Lone Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
34.190, -97.270

Hail, Pontotoc

When
June 5, 5:45 AM CST
Where
Pontotoc County, Roff
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.630, -96.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766669, 766670.